Journal of Dynamics and Differential Equations

, Volume 31, Issue 4, pp 2029–2052 | Cite as

Evolutionary Branching via Replicator–Mutator Equations

  • Matthieu AlfaroEmail author
  • Mario Veruete


We consider a class of non-local reaction–diffusion problems, referred to as replicator–mutator equations in evolutionary genetics. For a confining fitness function, we prove well-posedness and write the solution explicitly, via some underlying Schrödinger spectral elements (for which we provide new and non-standard estimates). As a consequence, the long time behaviour is determined by the principal eigenfunction or ground state. Based on this, we discuss (rigorously and via numerical explorations) the conditions on the fitness function and the mutation parameter for evolutionary branching to occur.


Evolutionary genetics Dynamics of adaptation Branching phenomena Long time behaviour Schrödinger eigenelements 

Mathematics Subject Classification

92B05 92D15 35K15 45K05 



The authors are grateful to Rémi Carles for suggesting Lemma 2.5 and continuous encouragement, and to Bernard Helffer for invaluable comments and essential remarks. They also thank Alexandre Eremenko and Christian Remling for very valuable discussions. Mario Veruete is grateful for the support of the National Council for Science and Technology of Mexico.


  1. 1.
    Agmon, S.: Lectures on Exponential Decay of Solutions of Second-Order Elliptic Equations: Bounds on Eigenfunctions of N-Body Schrodinger Operations. (MN-29). Princeton University Press, Princeton (1982)zbMATHGoogle Scholar
  2. 2.
    Alfaro, M., Carles, R.: Explicit solutions for replicator-mutator equations: extinction versus acceleration. SIAM J. Appl. Math. 74, 1919–1934 (2014)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Alfaro, M., Carles, R.: Replicator-mutator equations with quadratic fitness. Proc. Am. Math. Soc. 145, 5315–5327 (2017)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Biktashev, V.N.: A simple mathematical model of gradual Darwinian evolution: emergence of a Gaussian trait distribution in adaptation along a fitness gradient. J. Math. Biol. 68, 1225–1248 (2014)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Brandon, D., Nasser, S.: Exact and approximate solutions to Schrödinger’s equation with decatic potentials. Cent. Eur. J. Phys. 11, 279–290 (2013)Google Scholar
  6. 6.
    Brascamp, H.J., Lieb, E.H.: On extensions of the Brunn–Minkowski and Prékopa–Leindler theorems, including inequalities for log-concave functions, and with an application to the diffusion equation. J. Funct. Anal. 22, 366–389 (1976)zbMATHGoogle Scholar
  7. 7.
    Brezis, H.: Functional Analysis. Sobolev Spaces and Partial Differential Equations. Springer-Verlag, New York (2011)zbMATHGoogle Scholar
  8. 8.
    Bürger, R.: On the maintenance of genetic variation: global analysis of Kimura’s continuum-of-alleles model. J. Math. Biol. 24, 341–351 (1986)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bürger, R.: Mutation-selection balance and continuum-of-alleles models. Math. Biosci. 91, 67–83 (1988)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bürger, R.: Perturbations of positive semigroups and applications to population genetics. Math. Z. 197, 259–272 (1988)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Bürger, R.: The Mathematical Theory of Selection, Recombination, and Mutation, Wiley Series in Mathematical and Computational Biology. John Wiley & Sons Ltd, Chichester (2000)Google Scholar
  12. 12.
    Calsina, A., Cuadrado, S., Desvillettes, L., Raoul, G.: Asymptotic profile in selection–mutation equations: Gauss versus Cauchy distributions. J. Math. Anal. Appl. 444, 1515–1541 (2016)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Chaudhuri, R.N., Mondal, M.: Improved hill determinant method: general approach to the solution of quantum anharmonic oscillators. Phys. Rev. A 43, 3241–3246 (1991)MathSciNetGoogle Scholar
  14. 14.
    Dieckmann, U., Law, R.: The dynamical theory of coevolution: a derivation from stochastic ecological processes. J. Math. Biol. 34, 579–612 (1996)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Diekmann, O.: A beginner’s guide to adaptive dynamics, in Mathematical modelling of population dynamics, vol. 63 of Banach Center Publ., Polish Acad. Sci., Warsaw, pp. 47–86 (2004)Google Scholar
  16. 16.
    Diekmann, O., Jabin, P.-E., Mischler, S., Perthame, B.: The dynamics of adaptation: an illuminating example and a Hamilton–Jacobi approach. Theor. Popul. Biol. 67, 257–271 (2005)zbMATHGoogle Scholar
  17. 17.
    Djidjou-Demasse, R., Ducrot, A., Fabre, F.: Steady state concentration for a phenotypic structured problem modeling the evolutionary epidemiology of spore producing pathogens. Math. Models Methods Appl. Sci. 27, 385–426 (2017)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Eremenko, A., Gabrielov, A., Shapiro, B.: High energy eigenfunctions of one-dimensional Schrödinger operators with polynomial potentials. Comput. Methods Funct. Theory 8, 513–529 (2008)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Eremenko, A., Gabrielov, A., Shapiro, B.: Zeros of eigenfunctions of some anharmonic oscillators. Annales de l’institut Fourier 58, 603–624 (2008)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Fleming, W.H.: Equilibrium distributions of continuous polygenic traits. SIAM J. Appl. Math. 36, 148–168 (1979)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Gagelman, J., Yserentant, H.: A spectral method for Schrödinger equations with smooth confinement potentials. Numer. Math. 122, 383–398 (2012)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Gil, M.-E., Hamel, F., Martin, G., Roques, L.: Mathematical properties of a class of integro-differential models from population genetics. SIAM J. Appl. Math. 77, 1536–1561 (2017)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Helffer, B.: Semi-classical analysis for the Schrödinger operator and applications. Lecture Notes in Mathematics, vol. 1336. Springer-Verlag, Berlin (1988)zbMATHGoogle Scholar
  24. 24.
    Helffer, B., Robert, D.: Asymptotique des niveaux d’énergie pour des hamiltoniens à un degré de liberté. Duke Math. J. 49, 853–868 (1982)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Helffer, B., Sjöstrand, J.: Puits multiples en limite semi-classique. II. Interaction moléculaire. Symétries. Perturbation. Ann. Inst. H. Poincaré Phys. Théor. 42, 127–212 (1985)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Helffer, B., Sjöstrand, J.: On the correlation for Kac-like models in the convex case. J. Statist. Phys. 74, 349–409 (1994)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Ito, H., Sasaki, A.: Evolutionary branching under multi-dimensional evolutionary constraints. J. Theoret. Biol. 407, 409–428 (2016)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Kimura, M.: A stochastic model concerning the maintenance of genetic variability in quantitative characters. Proc. Nat. Acad. Sci. 54, 731–736 (1965)zbMATHGoogle Scholar
  29. 29.
    Lande, R.: The maintenance of genetic variability by mutation in a polygenic character with linked loci. Genet. Res. 26, 221–235 (1975)Google Scholar
  30. 30.
    Leman, H., Méléard, S., Mirrahimi, S.: Influence of a spatial structure on the long time behavior of a competitive Lotka–Volterra type system. Discr. Contin. Dyn. Syst. Ser. B 20, 469–493 (2015)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Lions, J.L., Magenes, E.: Problemes aux limites non homogenes et applications. Vol. 1. Vol. 1., Dunod (1968)Google Scholar
  32. 32.
    Lorz, A., Mirrahimi, S., Perthame, B.T.: Dirac mass dynamics in multidimensional nonlocal parabolic equations. Comm. Partial Differ. Equ. 36, 1071–1098 (2011)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Martin, G., Roques, L.: The nonstationary dynamics of fitness distributions: asexual model with epistasis and standing variation. Genetics 204, 1541–1558 (2016)Google Scholar
  34. 34.
    Mirrahimi, S., Perthame, B., Wakano, J.Y.: Evolution of species trait through resource competition. J. Math. Biol. 64, 1189–1223 (2012)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Rakotoson, J.E., Rakotoson, J.M.: Analyse fonctionnelle appliquée aux équations aux dérivée partielles. Presses Universitaires de France, Paris (1999)zbMATHGoogle Scholar
  36. 36.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics (vol IV): Analysis of Operators. Academic Press, Cambridge (1978)zbMATHGoogle Scholar
  37. 37.
    Rouzine, I.M., Brunet, E., Wilke, C.O.: The traveling-wave approach to asexual evolution: Muller’s ratchet and speed of adaptation. Theor. Popul. Biol. 73, 24–46 (2008)zbMATHGoogle Scholar
  38. 38.
    Rouzine, I.M., Wakekey, J., Coffin, J.M.: The solitary wave of asexual evolution. Proc. Natl. Acad. USA 100, 587–592 (2003)Google Scholar
  39. 39.
    Simon, B.: Semiclassical analysis of low lying eigenvalues. I: non-degenerate minima: asymptotic expansions. Ann. Inst. Henri Poincaré, Nouv. Sér., Sect. A 38, 295–308 (1983)zbMATHGoogle Scholar
  40. 40.
    Sniegowski, P.D., Gerrish, P.J.: Beneficial mutations and the dynamics of adaptation in asexual populations. Phil. Trans. R. Soc. B 365, 1255–1263 (2010)Google Scholar
  41. 41.
    Takhtajan, L.A.: Quantum Mechanics for Mathematicians. Graduate Studies in Mathematics. American Mathematical Society, Providence, RI (2008)Google Scholar
  42. 42.
    Titchmarsh, E.C.: Eigenfunction Expansions Associated with Second Order Differential equations. Oxford At The Clarendon Press, Oxford (1946)zbMATHGoogle Scholar
  43. 43.
    Tsimring, L., Levine, H., Kessler, D.: Rna virus evolution via a fitness-space model. Phys. Rev. Lett. 76, 4440–4443 (1996)Google Scholar
  44. 44.
    Wakano, J.Y., Funaki, T., Yokoyama, S.: Derivation of replicator–mutator equations from a model in population genetics. Jpn. J. Ind. Appl. Math. 34, 473–488 (2017)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Wakano, J.Y., Iwasa, Y.: Evolutionary branching in a finite population: deterministic branching vs stochastic branching. Genetics 193, 229–241 (2013)Google Scholar
  46. 46.
    Xie, Q., Wang, L., Fu, J.: Analytical solutions for a class of double-well potentials. Phys. Scr. 90, 045204 (2015)Google Scholar
  47. 47.
    Zaslavskii, O., UI’yanov, V.: J. Exp. Theor. Phys., 87 , p. 991 (1984)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.IMAGUniversité de MontpellierMontpellierFrance

Personalised recommendations